Hematology, Pain Management, Toxicology

A Real Pain in the Mouth: Acquired Methemoglobinemia

We present the case of an adult female evaluated at an emergency department 3 times with cyanosis and hypoxia. She is ultimately found to have methemoglobinemia due to several days of topical benzocaine use following oral surgery.

Acquired methemoglobinemia, a pathologic condition due to elevated quantities of methemoglobin in the blood, is an infrequent presentation in a healthy adult patient. More commonly, children and those with underlying oxidative disturbances may develop acquired methemoglobinemia as they have less enzymatic activity to reduce methemoglobin. Unlike hemoglobin, methemoglobin is a poor oxygen carrier, and thus methemoglobinemia causes hypoxia and cyanosis. Benzocaine and dapsone are the most common triggers of acquired methemoglobinemia.

This case illustrates the risk associated with topical anesthetics, and demonstrates the clinical presentation, pathophysiology, and management of methemoglobinemia.

Case
A 56-year-old female with a history of smoking and oropharyngeal cancer status post radiation therapy presented to the emergency department with hypoxia and cyanosis but no respiratory distress. The patient arrived via emergency medical services (EMS) with no complaints. Her husband called EMS when he noticed she was turning blue while seated in a chair. Her review of systems was negative for lightheadedness, vision changes, headaches, chest pain, palpitations, shortness of breath, recent travel, leg swelling, or pain. Her vitals were significant for an oxygen saturation of 74% on room air but otherwise normal. Her physical exam was notable for a thin adult female in no distress with cyanosis. Her lungs were clear to auscultation bilaterally and she had a regular rate and rhythm on cardiac auscultation.

Notably, this was the patient’s third visit to the emergency department within the prior week. Her first visit was for a mechanical fall where she was noted to be hypoxic, but without pulmonary complaints. She underwent a CT scan to evaluate for pulmonary embolism (PE), which was negative for a PE, but it did reveal chronic lung disease and subacute anterior left 5th and 6th rib fractures. She was discharged after her oxygen level stabilized following supplemental oxygen administration and she was able to ambulate without desaturation.

Four days later, the patient again presented to the ED with chief complaints of weakness and fatigue. She was noted to have an oxygen saturation in the 70s on room air. Arterial blood gas (ABG) at that time was within normal limits. She was offered admission and further workup but declined. The clinician considered that the patient’s poor oxygen saturation could be due to an inaccurate reading by the machine given her lack of symptoms. She was recommended to follow up with pulmonology and her primary care physician.

One day after her second visit, we evaluated her again, as her husband had noticed recurrence of her cyanosis. She was again hypoxic and immediately placed on 15 L non-rebreather mask. We obtained a chest x-ray which was normal and a venous blood gas which revealed a pH of 7.36, pCO2 of 35, and pO2 of 39. Other basic labs were relatively unremarkable.

Given her recent presentations for similar complaints and visible cyanosis, we considered shunt physiology on our differential. An ABG was significant for a PaO2 of 200. The respiratory therapist noticed an abnormal dark color of the arterial blood sample and brought it to show us. She was concerned that it may be venous as it appeared very dark, almost chocolate, in color. Notably, arterial carboxyhemoglobin level was 0.5% and methemoglobin level was 16%.

After further discussion with the patient, it was discovered that 3 days prior to her first visit she underwent oral surgery for tooth extraction, gum debridement, and alveolar recontouring for oral prosthesis. She admitted to using copious amounts of topical benzocaine and had used benzocaine just prior to her presentations to the emergency department.

Her hypoxia was subsequently attributed to methemoglobinemia secondary to excessive benzocaine use.  The case was discussed with the local poison control center, and it was determined that the patient did not meet criteria for administration of methylene blue. She was admitted for observation and within 24 hours had resolution of her cyanosis and hypoxia following benzocaine cessation. She was discharged with instructions to avoid any additional topical benzocaine.

Discussion
Methemoglobin is created when the iron in hemoglobin is oxidized from the ferrous (Fe2+) to the ferric (Fe3+) state. When hemoglobin has normal oxygenation, the electron undergoes partial transfer to the oxygen bound to the iron. When the oxygen is released, the electron returns to the iron. Methemoglobin forms if the electron is not returned to the iron appropriately.

Using the enzymes NADH-dependent methemoglobin reductase and cytochrome b5 reductase (CYB5R), our bodies maintain methemoglobin levels below 1% of our total serum hemoglobin.1 In a typical adult patient without underlying anemia, cyanosis will occur when methemoglobin comprises 15% of total hemoglobin. Symptoms of toxicity including profound acidosis, arrythmias, seizures, and coma can occur at methemoglobin levels over 50%.2

The treatment of toxic levels of methemoglobin starts with 1 to 2 mg/kg of intravenous methylene blue with normal saline. After rapid infusion, one may re-dose at 1 mg/kg after 30 minutes if needed. Methylene blue requires glucose-6-phosphate dehydrogenase (G6PD) activity, as it acts through the reduced form of nicotinamide adenine dinucleotide (NADPH) reductase system. Patients with G6PD deficiency, or those who have severe methemoglobinemia, may require exchange transfusion or hyperbaric oxygen therapy in order to clear the methemoglobin. Most mild cases of methemoglobinemia do not require treatment, but rather can be monitored for 1 to 3 days. Frequently, methemoglobin levels return to normal as long as the offending agent is identified and discontinued.1

Topical oral anesthetics are a known cause of methemoglobinemia. Children and those with underlying oxidative disturbances such as G6PD deficiency are at higher risk of developing acquired methemoglobinemia. Infants less than three months of age are at particularly high risk, as they have less enzymatic activity to reduce methemoglobin3 and a higher percentage of fetal hemoglobin, which is easier to convert to methemoglobin. Regarding the most common causes of acquired methemoglobinemia, benzocaine was surpassed only by dapsone in a retrospective case study. However, it was found that the mean peak of methemoglobin level was significantly higher in cases due to benzocaine use than in those due to dapsone use (43.8% and 7.6% respectively).4

This case highlights the importance of maintaining a broad differential, especially when patients return to the ED with the same complaint. For patients presenting with hypoxia and cyanosis, acquired methemoglobinemia should be included on the differential. Dapsone and topical anesthetics are common offenders in methemoglobinemia, so a thorough medication history is pertinent to diagnosing and treating this condition.


References

  1. Benz EJ, Ebert BL. In: Hematology: Basic Principles and Practice. 7th ed. Elsevier; 2018:608-615.
  2. Skold A, Cosco DL, Klein R. Methemoglobinemia. Southern Medical Journal. 2011;104(11):757-761.
  3. Nilsson A, Engberg G, Henneberg S, Danielson K, De Verdier CH. Inverse relationship between age-dependent erythrocyte activity of methaemoglobin reductase and prilocaine-induced methaemoglobinaemia during infancy. Br J Anaesth. 1990;64(1):72-76.
  4. Hamilton RJ. Acquired Methemoglobinemia: A Retrospective Series of 138 Cases at 2 Teaching Hospitals. Ann Emerg Med. 2005;46(5):477-478.

Related Articles

Intentional Flecainide Overdose: A Case Report

Flecainide overdose is a rare but serious toxic ingestion. Treatment includes the aggressive administration of sodium bicarbonate and a low threshold to initiate ILE or ECMO.

Early Aggressive Whole Bowel Irrigation to Prevent Severe Lithium Toxicity After Acute Overdose

Hemodialysis is the definitive modality of lithium clearance in severe toxicity. In early overdose, however, whole bowel irrigation may prevent lithium absorption and subsequent toxicity if mental sta
CHAT NOW
CHAT OFFLINE